\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

Rational periodic sequences for the Lyness recurrence

Abstract Related Papers Cited by
  • Consider the celebrated Lyness recurrence $ x_{n+2}=(a+x_{n+1})/x_{n}$ with $a\in\mathbb{Q}$. First we prove that there exist initial conditions and values of $a$ for which it generates periodic sequences of rational numbers with prime periods $1,2,3,5,6,7,8,9,10$ or $12$ and that these are the only periods that rational sequences $\{x_n\}_n$ can have. It is known that if we restrict our attention to positive rational values of $a$ and positive rational initial conditions the only possible periods are $1,5$ and $9$. Moreover 1-periodic and 5-periodic sequences are easily obtained. We prove that for infinitely many positive values of $a,$ positive 9-period rational sequences occur. This last result is our main contribution and answers an open question left in previous works of Bastien & Rogalski and Zeeman. We also prove that the level sets of the invariant associated to the Lyness map is a two-parameter family of elliptic curves that is a universal family of the elliptic curves with a point of order $n, n\ge5,$ including $n$ infinity. This fact implies that the Lyness map is a universal normal form for most birational maps on elliptic curves.
    Mathematics Subject Classification: Primary: 39A20; Secondary: 39A11, 14H52.

    Citation:

    \begin{equation} \\ \end{equation}
  • [1]

    A. O. L. Atkin and F. Morain, Finding suitable curves for the elliptic curve method of factorization, Math. Comp., 60 (1993), 399-405.doi: 10.1090/S0025-5718-1993-1140645-1.

    [2]

    E. Barbeau, B. Gelbord and S. Tanny, Periodicities of solutions of the generalized Lyness recursion, J. Difference Equations Appl., 1 (1995), 291-306.doi: 10.1080/10236199508808028.

    [3]

    G. Bastien and M. Rogalski, Global behavior of the solutions of Lyness' difference equation $u_{n+2}u_n=u_{n+1}+a$, J. Difference Equations Appl., 10 (2004), 977-1003.doi: 10.1080/10236190410001728104.

    [4]

    A. Beauville, Les familles stables de courbes elliptiques sur P1 admettant quatre fibres singulières, C. R. Acad. Sci. Paris, Série I Math., 294 (1982), 657-660.

    [5]

    F. Beukers and R. Cushman, Zeeman's monotonicity conjecture, J. Differential Equations, 143 (1998), 191-200.doi: 10.1006/jdeq.1997.3359.

    [6]

    W. Bosma, J. Cannon and C. Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput., 24 (1997), 235-265.doi: 10.1006/jsco.1996.0125.

    [7]

    H. Cohen, "Number Theory. Volume I: Tools and Diophantine Equations," Graduate Texts in Mathematics, 239, Springer, New York, 2007.

    [8]

    J. E. Cremona, "Elliptic Curve Data," Web page maintained by W. Stein, University of Warwick. Available from: http://www.warwick.ac.uk/staff/J.E.Cremona//ftp/data/.

    [9]

    A. Dujella, "Elliptic Curve Tables," Web page maintained by author, University of Zagreb. Available from: http://web.math.hr/~duje/.

    [10]

    N. Elkies, Rational points near curves and small nonzero $|x^3 - y^2|$ via lattice reduction, in "Algorithmic Number Theory" (Leiden, 2000), 33-63. Lecutre Notes in Comput. Sci., 1838, Springer, Berlin, 2000.

    [11]

    J. Esch and T. D. Rogers, The screensaver map: Dynamics on elliptic curves arising from polygonal folding, Discrete Comput. Geom., 25 (2001), 477-502.doi: 10.1007/s004540010075.

    [12]

    D. Husemoller, "Elliptic Curves," With an appendix by Ruth Lawrence, Graduate Texts in Mathematics, 111, Springer-Verlag, New York, 1987.

    [13]

    D. Jogia, J. A. G. Roberts and F. Vivaldi, An algebraic geometric approach to integrable maps of the plane, J. Phys. A, 39 (2006), 1133-1149.doi: 10.1088/0305-4470/39/5/008.

    [14]

    I. Niven, H. S. Zukerman and H. L. Montgomery, "An Introduction to the Theory of Numbers,'' Fifth edition, John Wiley & Sons, Inc., New York, 1991.

    [15]

    F. P. Rabarison, "Torsion et Rang des Courbes Elliptiques Définies sur les Corps de Nombres Algébriques,'' Thèse de doctorat, Université de Caen, 2008.

    [16]

    W. Stein, et al., Sage: Open Source Mathematical Software (Version 4.0), The Sage Group, 2009. Available from: http://www.sagemath.org/.

    [17]

    J. Silverman, "Advanced Topics in the Arithmetic of Elliptic Curves,'' Graduate Texts in Mathematics, 151, Springer-Verlag, New York, 1994.

    [18]

    J. Silverman, "The Arithmetic of Elliptic Curves,'' Second edition, Graduate Texts in Mathematics, 106, Springer, Dordrecht, 2009.

    [19]

    J. Silverman and J. Tate., "Rational Points on Elliptic Curves,'' Undergraduate Texts in Mathematics, Springer-Verlag, New York, 1992.

    [20]

    J. M. H. Olmsted, Rational values of trigonometric functions, Amer. Math. Monthly, 52 (1945), 507-508.doi: 10.2307/2304540.

    [21]

    E. C. Zeeman, Geometric unfolding of a difference equation, Hertford College, Oxford, (1996), Unpublished paper, Reprinted as a Preprint of the Warwick Mathematics Institute, 2008. A video of the distinguished lecture, with the same title, at PIMS on March 21, 2000, can be downloaded from: http://www.pims.math.ca/resources/multimedia/video. The slides can be obtained at: http://zakuski.utsa.edu/~gokhman/ecz/gu.html.

  • 加载中
SHARE

Article Metrics

HTML views() PDF downloads(95) Cited by(0)

Access History

Other Articles By Authors

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return